[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.159.27. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Correspondence
August 2005

VIGNETTES

Arch Dermatol. 2005;141(8):1049. doi:10.1001/archderm.141.8.1049

Long-term central venous catheters have been increasingly used for the supportive care of patients. Although these catheters are generally considered safe, their use can be associated with catheter-related thrombosis and infections, especially in debilitated cancer patients.

A 54-year-old woman was seen for her second course of monthly chemotherapy for stage III myeloma. On routine physical examination before admission, splinter-type periungual infarctions, Osler nodules, and Janeway lesions were seen on her fingers and palms (Figure 1). She was neutropenic but afebrile and asymptomatic. No cardiac murmur was appreciated. Based on a high index of clinical suspicion, an echocardiogram (Figure 2) and transesophageal echocardiogram were performed and revealed a 1.5-cm right atrial thrombus attached to the tip of the catheter and a small atrial septal defect. Multiple blood culture and a skin aspirate culture findings were all negative. With supportive care, the thrombus resolved within 2 weeks. No recurrent echocardiographic or cutaneous abnormalities were noticed 12 months later. The skin lesions and a transiently positive increase in serum rheumatoid factor were indicators of an associated immune response.

First Page Preview View Large
First page PDF preview
First page PDF preview
×